Montana, 2020

Damaging Winds in Montana, July 4, 2020

July 4, 2020 · NWS BYZ · 2 events in 2 counties and zones

A cluster of thunderstorms produced a few severe wind gusts across the southeast portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A cluster of thunderstorms produced a few severe wind gusts across the southeast portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 4:50 PM MST, 1 hour earlier.

Area forecast discussion, Jul 4, 4:50 PM MST, 1 hour before
Area Forecast Discussion...Updated
National Weather Service Billings MT
550 PM MDT Sat Jul 4 2020

.UPDATE...

Severe Thunderstorm Watch has been issued for Rosebud County and
areas east through 12am MDT tonight. The previous forecast remains
on track. STP

&&

.DISCUSSION...

An upper low and trough will remain over southwest Canada and the
Pacific Northwest through Monday. This will bring a chance of
afternoon and evening thunderstorms today, Sunday and Monday. As
has been the case the past couple of days, not every location will
see a thunderstorm. However, this afternoon and evening have the
greatest chances for shower and thunderstorm activity during the
next few days. An upper level disturbance within a persistent jet
stream will move southwest to northeast across south central and
southeast Montana today. In addition, dewpoints will be in the 50s
across the forecast area and even 60s across southeast Montana.
Plenty of shear is present as well. As a result of the above, any
thunderstorm today will have the potential to produce large hail
and damaging winds.

The weather pattern will be very similar Sunday and Monday with
scattered afternoon and evening showers and thunderstorms.
However, the chances for severe thunderstorms will be less and
more focused across southern and southeast Montana closer to
Wyoming and South Dakota. Highs Sunday will be slightly cooler
with upper 70s to lower 80s with Monday highs in the lower to
middle 80s. Hooley

Tuesday through Saturday...

Shortwave crossing the US/Canadian border on Tuesday will bring
additional shower and thunderstorm chances, greatest across the
north. With good instability and shear, severe thunderstorms are
possible. Drier conditions move into the area Wednesday into
Friday as riding builds into the region. Upper troughing begins to
migrate through the Pac NW by the weekend, allowing for more
energy to advect through the region and increasing
shower/thunderstorm chances. Highs are forecast to range from the
80s to lower 90s on Tuesday, cooling into the upper 70s to 80s on
Wednesday and Thursday. High temperatures in the 80s to lower 90s
are possible Friday and Saturday. Lows in the 50s can be expected
most nights. STP

&&

.AVIATION...

In general, VFR conditions will prevail through the period.
Thunderstorms will develop over the mountains this afternoon and
move east onto the plains through the evening with MVFR/IFR
conditions possible. A few showers or storms may linger into the
overnight hours. Some storms may be severe with strong wind gusts
over 50 kts and large hail. Areas of mountain obscuration are
possible this afternoon and evening. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 059/080 058/083 059/089 057/082 056/084 059/090 059/088
    33/T    34/T    24/T    43/T    21/U    11/U    10/U
LVM 051/080 050/083 052/085 051/080 049/084 051/086 052/085
    43/T    33/T    25/T    43/T    11/U    11/U    10/U
HDN 059/081 058/086 060/091 058/084 056/087 059/092 059/090
    53/T    43/T    23/T    22/T    11/U    01/U    10/U
MLS 061/081 059/084 061/089 060/083 058/086 061/092 062/089
    53/T    34/T    44/T    43/W    21/U    11/U    10/U
4BQ 061/082 059/085 059/093 059/085 058/088 059/093 060/092
    43/T    45/T    33/T    32/W    31/U    11/U    10/U
BHK 060/081 056/083 058/089 058/082 056/086 058/091 059/089
    63/T    34/T    54/T    42/W    32/T    11/U    11/U
SHR 057/080 055/086 057/092 055/084 054/087 056/092 057/091
    44/T    55/T    23/T    33/T    21/U    11/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 329 in effect until midnight MDT
      tonight FOR ZONES 31>33-36-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 4, 1:49 PM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
249 PM MDT Sat Jul 4 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-052100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
249 PM MDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Potential for severe thunderstorms.

* WHERE...Across the region.

* WHEN...Through the holiday weekend.

* ADDITIONAL DETAILS...Isolated to scattered thunderstorms are
  expected through the weekend, mainly in the afternoons and
  evenings. A few strong to severe thunderstorms can be expected
  each afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Jul 4, 12:17 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
117 PM MDT SAT JUL 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       23 ENE COLSTRIP         46.03N 106.20W
07/04/2020  M1.24 INCH       ROSEBUD            MT   MESONET

&&

ARTHUR
Special weather statement, Jul 4, 2:55 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Billings MT
355 PM MDT Sat Jul 4 2020

MTZ057-138-042245-
Southern Big Horn MT-Northern Big Horn MT-
355 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 354 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles north of Fort Smith, or 26 miles southwest of
Hardin, moving northeast at 25 mph.

Half inch hail and winds in excess of 45 mph are possible with this
storm.

Locations impacted include...
Hardin, Crow Agency, St. Xavier and Crow Indian Reservation.

LAT...LON 4553 10808 4555 10807 4585 10805 4593 10776
      4554 10722 4538 10744 4527 10786
TIME...MOT...LOC 2154Z 228DEG 20KT 4545 10798

Gilstad
Special weather statement, Jul 4, 4:08 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Billings MT
508 PM MDT Sat Jul 4 2020

MTZ057-138-042345-
Southern Big Horn MT-Northern Big Horn MT-
508 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 507 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 5 miles south of Wyola to 10 miles
northwest of Lodge Grass, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Lodge Grass, Busby, Crow Agency, Wyola, Kirby, Rosebud Battlefield
Park, Crow Indian Reservation and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 10744 4543 10763 4579 10726 4543 10673
      4535 10673 4535 10677 4530 10677
TIME...MOT...LOC 2307Z 224DEG 30KT 4514 10761

Gilstad
Special weather statement, Jul 4, 5:30 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Billings MT
630 PM MDT Sat Jul 4 2020

MTZ031-032-050115-
Custer MT-Northern Rosebud MT-
630 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles west of Miles City to 24 miles
northwest of Volborg. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Miles City, Hathaway, Twelve Mile Dam, Garland, Moon Creek Ranch,
Matthews Recreation Area and Strawberry Hill Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4670 10564 4607 10553 4598 10620 4648 10629
TIME...MOT...LOC 0029Z 246DEG 38KT 4644 10625 4600 10613

Palmquist
Special weather statement, Jul 4, 5:36 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Billings MT
636 PM MDT Sat Jul 4 2020

MTZ032-036-138-WYZ199-050130-
Custer MT-Southern Big Horn MT-Powder River MT-Sheridan Foothills WY-
636 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 635 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northwest of Volborg to 14 miles east
of Ashland to 31 miles northwest of Spotted Horse. Movement was east
at 30 mph.

Dime size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Broadus, Volborg, Biddle, Olive, Otter, Sonnette and Moorhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4499 10628 4535 10626 4535 10624 4579 10623
      4579 10619 4598 10619 4609 10541 4569 10521
      4500 10530
TIME...MOT...LOC 0035Z 264DEG 27KT 4597 10610 4566 10601 4512 10612

Gilstad
Special weather statement, Jul 4, 5:41 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
641 PM MDT Sat Jul 4 2020

MTZ031-032-050130-
Custer MT-Northern Rosebud MT-
641 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Hillside, or 26 miles north of Forsyth, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Rock Springs and Angela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4673 10576 4647 10652 4665 10675 4685 10646
      4685 10609 4686 10608 4686 10589
TIME...MOT...LOC 0041Z 229DEG 32KT 4664 10658

Palmquist

The radar

The Billings radar (KBLX), 200 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powder River

When
July 4, 5:50 PM MST
Where
Powder River County, 7.18 mi NNW of Otter
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -106.160

A wind gust of 59 mph was recorded 7 miles northeast of Otter.

Thunderstorm Wind, Carter

When
July 4, 7:54 PM MST
Where
Carter County, 5.63 mi SSE of Ekalaka Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.810, -104.460

A wind gust of 59 mph was recorded 7 miles southeast of Ekalaka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894253, 894252.